Our Members Asked:
Can taking too much vitamin B-6 be dangerous? The label on my multivitamin states it contains 2000% of the Daily Value!
Answer:High doses of vitamin B-6 can cause nerve damage and skin lesions, increase the risk of hip fracture, and have other adverse effects. If your multi contains 2,000% of the Daily Value (DV), which is 2 mg for adults, then your multi has 40 mg of B-6. [Note: In 2016, the FDA reduced the Daily Value for B-6 to 1.7 mg and 1.5 mg, respectively, for men and women age 51 and older, but this is not required to be reflected on all supplement labels until 2021.] While that amount alone does not exceed the Tolerable Upper Intake Limit for adults, it is important to consider the total daily amount you are getting from foods and other supplements, combined. Furthermore, there does not seem to be solid evidence to support getting such a large amount of B-6 if you are not deficient in it. The mega doses of vitamins found in some daily multis may be driven more by marketing considerations than science.
One clinical study found that 25 mg of B-6 taken daily as part of a B-complex vitamin was shown to increase the risk of heart attack, stroke and death in diabetes patients with advance kidney disease.
Other research has shown that high doses of vitamin B-6 might increase the risk or worsen progression of various types of cancer, including lung cancer, rectal cancer, and nasopharyngeal cancer.
Also, be aware that people taking certain medications may need to limit their intake of B-6 from supplements.
Get more information, including the Recommended Daily Allowances and Upper Limits for B-6 (by age and gender), potential side-effects and drug interactions, plus ConsumerLab's tests and comparisons of popular supplements, in the B Vitamin Supplements Review >>
You can check the recommended intakes of other vitamins and minerals here.